Algebra & Number Theory

A probabilistic Tits alternative and probabilistic identities

Michael Larsen and Aner Shalev

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/ant.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We introduce the notion of a probabilistic identity of a residually finite group Γ. By this we mean a nontrivial word w such that the probabilities that w = 1 in the finite quotients of Γ are bounded away from zero.

We prove that a finitely generated linear group satisfies a probabilistic identity if and only if it is virtually solvable.

A main application of this result is a probabilistic variant of the Tits alternative: Let Γ be a finitely generated linear group over any field and let G be its profinite completion. Then either Γ is virtually solvable, or, for any n 1, n random elements g1,,gn of G freely generate a free (abstract) subgroup of G with probability 1.

We also prove other related results and discuss open problems and applications.

Article information

Source
Algebra Number Theory, Volume 10, Number 6 (2016), 1359-1371.

Dates
Received: 29 October 2015
Revised: 1 May 2016
Accepted: 31 May 2016
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1510842555

Digital Object Identifier
doi:10.2140/ant.2016.10.1359

Mathematical Reviews number (MathSciNet)
MR3544299

Zentralblatt MATH identifier
1356.20030

Subjects
Primary: 20G15: Linear algebraic groups over arbitrary fields
Secondary: 20E18: Limits, profinite groups

Keywords
Tits alternative residually finite virtually solvable probabilistic identity profinite completion

Citation

Larsen, Michael; Shalev, Aner. A probabilistic Tits alternative and probabilistic identities. Algebra Number Theory 10 (2016), no. 6, 1359--1371. doi:10.2140/ant.2016.10.1359. https://projecteuclid.org/euclid.ant/1510842555


Export citation

References

  • M. Abért, “Group laws and free subgroups in topological groups”, Bull. London Math. Soc. 37:4 (2005), 525–534.
  • R. Aoun, “Random subgroups of linear groups are free”, Duke Math. J. 160:1 (2011), 117–173.
  • A. Borel, “On free subgroups of semisimple groups”, Enseign. Math. $(2)$ 29:1-2 (1983), 151–164.
  • E. Breuillard and T. Gelander, “A topological Tits alternative”, Ann. of Math. $(2)$ 166:2 (2007), 427–474.
  • J. D. Dixon, L. Pyber, Á. Seress, and A. Shalev, “Residual properties of free groups and probabilistic methods”, J. Reine Angew. Math. 556 (2003), 159–172.
  • D. B. A. Epstein, “Almost all subgroups of a Lie group are free”, J. Algebra 19 (1971), 261–262.
  • A. Jaikin-Zapirain and L. Pyber, “Random generation of finite and profinite groups and group enumeration”, Ann. of Math. $(2)$ 173:2 (2011), 769–814.
  • E. I. Khukhro, “Locally nilpotent groups that admit a splitting automorphism of prime order”, Mat. Sb. $($N.S.$)$ 130(172):1 (1986), 120–127, 128.
  • M. Larsen and A. Shalev, “Fibers of word maps and some applications”, J. Algebra 354 (2012), 36–48.
  • A. Mann, “Finite groups containing many involutions”, Proc. Amer. Math. Soc. 122:2 (1994), 383–385.
  • B. H. Neumann, “Groups covered by finitely many cosets”, Publ. Math. Debrecen 3 (1954), 227–242.
  • P. M. Neumann, “Two combinatorial problems in group theory”, Bull. London Math. Soc. 21:5 (1989), 456–458.
  • B. Szegedy, “Almost all finitely generated subgroups of the Nottingham group are free”, Bull. London Math. Soc. 37:1 (2005), 75–79.
  • J. Tits, “Free subgroups in linear groups”, J. Algebra 20 (1972), 250–270.
  • W. C. Waterhouse, Introduction to affine group schemes, Graduate Texts in Mathematics 66, Springer, New York-Berlin, 1979.